I have been a type 1 diabetic for over 16 years and have always been taking around 6 units of R in the morning with some N. That has seemed to work fine until recently my lunch blood sugar levels have been sky high. I keep adding more R (i'm not at 10 units) and it seems like the R is not working at all. I have even changed the bottle just in case there was something wrong with that vial and nothing has changed. I've though of just goign to Humalog (which I use at dinner) however I like R in the morning since i dont have to give myself another injection at lunch. Anyone can help with an explanation of what could possibly be going on?
Hello. I'm not a medical professional, just the parent of a kid with diabetes. Highs like this can be caused by many reasons, anywhere from an expired bottle of insulin to stress to using the same injection site too often to being ill to needing to update your carb ratios at breakfast.
I do have to agree with a comment above about the injection site. I recently experienced the same problem, but with my Lantus. I always injected in my belly because it was such a big shot for me (35 units). But for some reason my blood sugars have been really out of whack and I felt like poop. I decided to try giving my shots in my rear and I have had a lot of success...and the insulin is absorbed better there for me because I do a lot of walking and bending to pick things up. I also remember this happening when I was younger to my arms and that's why my doctors had me move to my stomach...too much built up in my arms and the needle just wasn't long enough to get the insulin through. I know sometimes the butt is hard to reach, but the thighs are a good place to try as well.
Well, first of all seems to me..
You say your BS levels are pretty Good?
R They <6% A1c's or Better?
And R your 2 hr post meal #'s under 150's and 3-4 hr 80-100?
Over-all do you stay in a range of 90-150's and not go above this after eating?
If not? You can understand why so many former R users have switched to using the logs ( Humalog or Novalog )... as well as What do the Insulin Pumps use? The logs...
Research has proven that just a 4hr reading alone is not enough, we have to test at least every 2 hrs and for those being high after 2 hrs alot, have to test at the 1 hr mark for awhile as well..
This was pointed out to me yrs ago and ever since I made the switch from using R to the Logs, reduced my A1c's to <6%...
Also, as one ages and unelss we either eat less or work out more, we gain weight, ( slower metabolisum) and thus As you gain even a few lbs a yr, in a few yrs you need more insulin... because it is also weight based..as well as per your "activity" levels..... and Carbs vs Insulin... and LAst but not least, What KIND of carbs per the Gylcemic Index...
With T1 diabetes? Nothing remains constant for very long...
Hope this helps and if it doesn't apply? Disregard it..
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.